Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 50, NWS Topeka, KS

August 14, 2024Marshall County, Nemaha County, Pottawatomie County, Kansas

NWS Topeka, KS issued this tornado warning at Aug 14, 2024, 7:41 PM CDT for Marshall County, Nemaha County, Pottawatomie County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2024, 7:41 PM CDT (00:41 UTC)
Expired
Aug 14, 2024, 8:15 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 5:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4529 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
7.7
Supercell composite
44.6

Open this sounding in Storm Lab

The text

As transmitted.

650 
WFUS53 KTOP 150041
TORTOP
KSC117-131-149-150115-
/O.NEW.KTOP.TO.W.0050.240815T0041Z-240815T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
741 PM CDT Wed Aug 14 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Northeastern Pottawatomie County in northeastern Kansas...
  Southwestern Nemaha County in northeastern Kansas...
  Southeastern Marshall County in northeastern Kansas...

* Until 815 PM CDT.

* At 741 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Blaine, moving east at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Blaine, Onaga, and Wheaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3943 9645 3959 9645 3962 9615 3944 9617
TIME...MOT...LOC 0041Z 258DEG 19KT 3950 9638 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

101

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Aug 14, 6:15 PM CDT, 1 hour 26 minutes earlier. Its key messages:

  • A Heat Advisory remains in effect for much of the area this afternoon as heat index values climb to around 105 degrees.
  • Thunderstorms, some severe, will impact the area this evening with large hail, damaging wind, and rainfall rates of two- three inches an hour.
Area forecast discussion, Aug 14, 6:15 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
615 PM CDT Wed Aug 14 2024

.KEY MESSAGES...

- A Heat Advisory remains in effect for much of the area this
  afternoon as heat index values climb to around 105 degrees.

- Thunderstorms, some severe, will impact the area this evening
  with large hail, damaging wind, and rainfall rates of two-
  three inches an hour.

&&

.DISCUSSION...
Issued at 200 PM CDT Wed Aug 14 2024

Cloud cover has been slow to clear today in the wake of a
departing MCS that moved through Missouri. A quasi-warm front
has setup across northeast Kansas early this afternoon. The
boundary layer has been slow to mix out over most of the area,
thus, temperatures have not risen as quickly as earlier
anticipated. Only far southern/western areas are currently
seeing heat indicies rising to advisory levels, but as the warm
front retreats to the north and southerly flow increases,
temperatures, and therefore heat indicies, should quickly rise.
Therefore, will maintain the ongoing Heat Advisory.

A mid-level shortwave trough is moving into the central Plains
this afternoon, pushing a surface trough into central KS. Ascent
from the passing wave and convergence along the surface trough
will be sufficient for convective initiation to occur between
5-7PM across central Kansas. Large hail, damaging wind and heavy
rain are the main threats with storms that fire along the trough
with MUCAPE of 2000-3000 J/kg, bulk shear around 30 knots, DCAPE
of 1000+ J/Kg and PWATS in the 2-3 inch range. Storm motions are
favored to be largely parallel to the surface trough which could
lead to training of storms unless the advancing shortwave keeps
the overall complex of storms progressing to east fast enough.
If storms train over the same areas, the flooding potential
increases with 2-3 inch per hour rainfall rates.

Another potential area of development is the retreating warm
front across northeast Kansas. Some of the 12z/18z CAMS are
suggesting some isolated cells could develop along the front,
or differential heating boundary, later this afternoon. If a
storm does develop along this boundary, all severe hazards will
be possible, including tornadoes due to a sharply turning wind
profile and locally enhanced SRH along the boundary.

The surface trough stalls across the area on Thursday with
several perturbations in the flow passing through. The first
wave could keep some showers and storms around through the
morning hours ahead of the next wave that moves through during
the afternoon and evening. Key mesoscale details such as how
much heating will take place after any morning convection are
uncertain, but the passing wave could generate additional storms
during the afternoon and evening. Shear is better, but
instability is weaker compared to the environment that is
expected this afternoon. If sufficient destabilization can
occur, strong to severe storms are possible with large hail,
damaging wind gusts, and heavy rainfall being the main hazards.

Several passing waves bring periodic chances for showers and
storms through the weekend. Temperatures remain right around
climatological normals for this time of year in the upper 80s to
low 90s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 615 PM CDT Wed Aug 14 2024

The main aviation hazard will be thunderstorms moving over the
terminals this evening. A warm front passing to the north of the
terminals over the next few hours will veer the winds back towards
the south outside of any outflow boundaries from convection. Based
off latest model guidance, the main chance for storms along the cold
front moving out of central Nebraska should enter to KMHK around 8-9
PM this evening, and KTOP and KFOE around 10-11 PM. There will be a
chance for convection to reach the terminals a bit sooner if some
can form along the warm front, but confidence in this is low
and has been kept out of the TAFs. Storms this evening will be
capable of very heavy rainfall that could drop visibilities into
IFR criteria and wind gusts to 60-70 mph. Lingering showers and
storms will persist into the early morning hours of Thursday
with precip coming to an end around sunrise for KTOP and KFOE
and a few hours sooner at KMHK. For the remainder of the TAF,
winds will remain light while slowly shifting to the northwest
with scattered diurnal cu. &&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022-
KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Jones
AVIATION...Prieto
Hazardous weather outlook, Aug 14, 3:56 AM CDT, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 AM CDT Wed Aug 14 2024

KSZ008>012-020-150900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-
356 AM CDT Wed Aug 14 2024

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms, some severe, impact the area this evening with large
hail, damaging wind gusts, and locally heavy rainfall being the main
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional strong to severe storms are possible on Thursday. Large
hail, damaging wind gusts, and locally heavy rainfall will be the
main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ021>024-026-034>040-054>056-058-059-150900-
Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 AM CDT Wed Aug 14 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect this afternoon as heat index values
reach 103-107 degrees.

Thunderstorms, some severe, impact the area this evening with large
hail, damaging wind gusts, and locally heavy rainfall being the main
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional strong to severe storms are possible on Thursday. Large
hail, damaging wind gusts, and locally heavy rainfall will be the
main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Aug 14, 6:26 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
626 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Hail             6 N Hanover             39.99N 96.87W
08/14/2024  E0.88 Inch       Washington         KS   Trained Spotter

&&

JP
Local storm report, Aug 14, 6:29 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
629 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Tstm Wnd Dmg     2 S Wells               39.11N 97.55W
08/14/2024                   Ottawa             KS   Law Enforcement

            Power pole down. Time estimated by radar.

&&

smb
Local storm report, Aug 14, 6:30 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
630 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Hail             Barnes                  39.71N 96.88W
08/14/2024  E1.00 Inch       Washington         KS   Public

            mPing report.

&&

JP
Local storm report, Aug 14, 6:48 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
648 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Tstm Wnd Dmg     3 SSW Wells             39.10N 97.57W
08/14/2024                   Ottawa             KS   Amateur Radio

            Travel trailer flipped and destroyed.

&&

smb
Special weather statement, Aug 14, 6:49 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
649 PM CDT Wed Aug 14 2024

KSZ034-035-150030-
Dickinson-Ottawa-
649 PM CDT Wed Aug 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKINSON AND OTTAWA
COUNTIES THROUGH 730 PM CDT...

At 648 PM CDT, the public reported strong thunderstorms along a line
extending from 4 miles north of Tescott to near Smolan. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Public.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Abilene, Minneapolis, Solomon, Bennington, Delphos, Tescott, Culver,
Wells, Manchester, Niles, and Ada.

This includes Interstate 70 between mile markers 267 and 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Kansas.

&&

LAT...LON 3914 9793 3931 9780 3931 9747 3916 9737
      3913 9737 3913 9735 3892 9720 3880 9737
      3891 9737 3892 9738 3896 9737 3896 9793
TIME...MOT...LOC 2348Z 218DEG 35KT 3908 9788 3872 9763

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 14, 7:31 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
731 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tornado          7 NNE Olsburg           39.53N 96.56W
08/14/2024                   Pottawatomie       KS   Storm Chaser

            Tornado for about 5 minutes before roping
            out.

&&

smb

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:02 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall, Pottawatomie, Riley28 min
Aug 14, 7:10 PM CDTTornado WarningTOPMarshall, Pottawatomie35 min
Aug 14, 7:32 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa43 min
Aug 14, 7:37 PM CDTSevere Thunderstorm WarningTOPOttawa21 min
Aug 14, 7:57 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington20 min
Aug 14, 8:05 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington38 min
Aug 14, 8:10 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley35 min
Aug 14, 8:13 PM CDTTornado WarningTOPJackson, Nemaha, Pottawatomie32 min
Aug 14, 8:35 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley25 min
Aug 14, 8:38 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie22 min
Aug 14, 8:39 PM CDTSevere Thunderstorm WarningTOPMorris51 min
Aug 14, 8:44 PM CDTTornado WarningTOPJackson, Pottawatomie18 min
Aug 14, 8:54 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha, Pottawatomie, Riley, Wabaunsee36 min
Aug 14, 9:21 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Riley, Wabaunsee24 min
Aug 14, 9:24 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson, Nemaha, Pottawatomie, Shawnee and 1 more36 min
Aug 14, 9:32 PM CDTAreal Flood AdvisoryTOPMarshall, Nemaha, Pottawatomie3 hr
Aug 14, 9:40 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPOsage, Shawnee, Wabaunsee35 min
Aug 14, 9:55 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee20 min
Aug 14, 10:11 PM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Osage, Shawnee, Wabaunsee49 min
Aug 14, 10:21 PM CDTSpecial Weather StatementTOPLyon24 min
Aug 14, 10:56 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDouglas, Jefferson34 min
Aug 15, 12:06 AM CDTSpecial Weather StatementTOPLyon24 min
Aug 15, 12:29 AM CDTSpecial Weather StatementTOPCoffey31 min
Aug 15, 12:48 AM CDTSpecial Weather StatementTOPFranklin27 min
Aug 15, 1:27 AM CDTSpecial Weather StatementTOPFranklin18 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.